Arizona, 2012Flash Flooding and Damaging Winds in Arizona, July 31, 2012
July 31, 2012 · NWS PSR · 9 events in 1 county or zone
Isolated strong thunderstorms developed across portions of the greater Phoenix area during the mid afternoon hours on July 31st. One storm produced a wind gust to 64 mph at the Deer Valley airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $10 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong thunderstorms developed across portions of the greater Phoenix area during the mid afternoon hours on July 31st. One storm produced a wind gust to 64 mph at the Deer Valley airport. The thunderstorms moved slowly north, then congealed and intensified over the community of Anthem. Very heavy rains, with rainfall rates in excess of 3 inches per hour, were observed and they led to episodes of flash flooding in the community of Anthem. One weather observer reported rainfall in excess of 5 inches in his rain gage. Flooding also occurred in the Deadman Wash near Interstate 17 to the west of Anthem.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 31, 3:40 PM MST, 50 minutes earlier.
Area forecast discussion, Jul 31, 3:40 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
340 PM MST TUE JUL 31 2012
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHEAST CALIFORNIA AND
WESTERN ARIZONA WILL DECREASE DURING THE EVENING.
MEANWHILE...SOUTH-CENTRAL ARIZONA WILL HAVE AT LEAST A SLIGHT CHANCE
OF STORMS THIS EVENING. STORM ACTIVITY IS EXPECTED TO DECLINE THE
NEXT COUPLE DAYS AS DRIER AIR BEGINS TO MOVE IN. LINGERING STORM
CHANCES WILL BE LIMITED TO THE HIGHER TERRAIN NORTH AND EAST OF
PHOENIX FROM THURSDAY INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL
BE NEAR NORMAL VALUES.
&&
.DISCUSSION...
VERY ACTIVE TODAY OVER EASTERN RIVERSIDE...LA PAZ...AND NORTHERN
YUMA COUNTIES. HAD VERY HEAVY RAIN THERE WITH REPORTS OF RUNNING
WASHES AND CLOSED HIGHWAYS. RADAR LOOPS SHOW AN MCV OVER EASTERN
RIVERSIDE AND ANOTHER OVER SAN BERNARDINO WITH A BROADER AND SLOWER
CYCLONIC ROTATION CENTERED BETWEEN BLYTHE AND YUMA. STORM ACTIVITY
HAS BEEN MINOR OVER IMPERIAL COUNTY...PROBABLY DUE TO COOLED
BOUNDARY LAYER FROM YESTERDAYS STORMS ALONG WITH CONTINUED CLOUD
COVER. DESPITE THAT SOME SHOWERS HAVE BEGUN TO DEVELOP AND FLASH
FLOOD POTENTIAL CONTINUES. WILL KEEP THE WATCH GOING FOR OUR
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA ZONES THOUGH SUBSEQUENT
STORM POTENTIAL APPEARS TO BE WANING. IN FACT...SATELLITE IMAGERY
SHOWS SOMETHING OF A CLEAR SLOT OVER PORTIONS OF YUMA
COUNTY...LIKELY ASSOCIATED WITH DRIER AIR ADVERTISED BY THE MODELS.
ELSEWHERE...STORMS HAVE DEVELOPED OVER WESTERN MARICOPA COUNTY BUT
HAVE BEEN ISOLATED. SOUTHEAST ARIZONA HAS ONLY HAD ISOLATED STORMS.
BETTER ACTIVITY OVER THE WHITE MOUNTAINS/EASTER RIM/COLORADO PLATEAU
LIKELY ASSOCIATED WITH A FAST MOVING DISTURBANCE CENTERED OVER
NORTHEAST ARIZONA. POSSIBLY ANOTHER ONE OF THESE DISTURBANCES
CENTERED NEAR EL PASO AND MOVING NORTHEASTWARD...AS SEEN IN WATER
VAPOR IMAGERY...THOUGH THIS WOULD PROBABLY TRACK WELL EAST OF OUR
FORECAST AREA. PHOENIX AREA WILL BE ON THE CUSP OF GOOD MOISTURE BUT
THERE WILL BE ENOUGH FOR AT LEAST A SLIGHT CHANCE OF STORMS LATER
THIS AFTERNOON AND EVENING. WILL NEED OUTFLOWS TO INITIATE NEW
STORMS. WITH SOUTHERLY STEERING FLOW WILL LIKELY NEED MORE STORM
ACTIVITY TO BLOSSOM OVER PIMA COUNTY FOR THE SOUTH-CENTRAL AZ
DESERTS...INCLUDING PHOENIX...TO HAVE AN ACTIVE NIGHT.
WEDNESDAY THROUGH FRIDAY...MODELS CONTINUE TO SHOW A SLOW DECLINE OF
MOISTURE OVER THE NEXT COUPLE DAYS AS DRIER AIR ADVECTS FROM THE
EAST PACIFIC. AS A RESULT...POPS WILL TREND DOWNWARD...ESPECIALLY
OVER OUR WESTERN AREAS WHERE THEY HAVE BEEN MUCH ABOVE AVERAGE THE
PAST FEW DAYS. MEANWHILE...A BROAD AREA OF HIGH PRESSURE WILL BE
CENTERED EAST OF ARIZONA WITH A SMALLER HIGH CENTER NEAR THE
SOUTHERN NEVADA/CALIFORNIA BORDER. BY FRIDAY ANOTHER INVERTED
TROUGH...CURRENTLY CENTERED OVER SOUTHERN SINALOA...WILL ENTER
SOUTHWEST ARIZONA IN A WEAKENED FORM. BUT WITH A LACK OF MOISTURE TO
WORK WITH...POPS REMAIN RATHER LOW WITH ONLY SLIGHT CHANCES OVER OUR
HIGHER TERRAIN ZONE EAST OF THE PHOENIX AREA. A CAVEAT IS THAT THE
ECMWF IS MORE RELUCTANT TO DECREASE THE MOISTURE BUT THIS SEEMS TO
BE A PATTERN INHERENT IN THE MODEL. WITH A DECLINE IN MOISTURE AND
LESS CLOUDINESS AROUND...HIGH TEMPS INCREASE DRAMATICALLY OVER
SOUTHEAST CALIFORNIA AND FAR SOUTHWEST ARIZONA...WITH MORE SUBTLE
INCREASE EAST OF THERE.
SATURDAY THROUGH TUESDAY...NEXT POTENTIAL UPTREND IN STORM ACTIVITY
DOESNT APPEAR TO BE BEFORE NEXT MONDAY AS THE HIGH TO THE EAST
STARTS DRIFTING NORTHWARD AND AN INVERTED TROUGH PASSES THROUGH
NORTHWEST MEXICO. HOWEVER...THE GFS IS MORE RELUCTANT TO RAMP UP THE
MOISTURE THAN THE ECMWF. WITH THE HIGH REMAINING CENTERED TO THE
EAST...NOT LOOKING AT EXCESSIVE HEAT CONDITIONS.
&&
.AVIATION...
SOUTH CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...THE UPPER
LEVEL LOW WILL CONTINUE MOVING NORTHEAST OVER THE LOWER COLORADO
RIVER VALLEY AND WILL KEEP MID LEVEL CLOUDS ACROSS SOUTH-CENTRAL
ARIZONA THROUGH THIS EVENING. SCATTERED CU WILL CONTINUE THROUGH THE
EVENING AND CHANCES FOR SHOWERS AND THUNDERSTORMS WILL REMAIN LOW
TONIGHT. WINDS WILL CONTINUE TO BE LIGHT THROUGH THE PERIOD WITH A
WESTERLY DOMINANT DIRECTION...HOWEVER SLIGHT SOUTHERLY COMPONENT
WILL BE POSSIBLE.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...
THE UPPER LEVEL LOW CENTERED OVER SOUTHEAST CALIFORNIA WILL CONTINUE
TO BRING PERIODS OF SHOWERS THROUGH EARLY EVENING. ANY PROLONGED
PERIODS OF RAIN MAY BRING CEILINGS DOWN FOR A BRIEF TIME...POSSIBLY
EVEN DOWN TO MVFR. SHOULD SEE SOME BREAK IN THE SHOWER ACTIVITY BY
THIS EVENING INTO TONIGHT. WINDS WILL CONTINUE TO BE GENERALLY
LIGHT AND OUT OF THE SOUTH TO SOUTHEAST.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
LOW GRADE MONSOON CONDITIONS ARE EXPECTED THIS WEEKEND INTO EARLY
NEXT WEEK WITH A SLIGHT DRYING TREND. SLIGHT CHANCES OF
THUNDERSTORMS WILL BE LIMITED TO HIGHER TERRAIN PORTIONS OF
SOUTH-CENTRAL ARIZONA. NEAR NORMAL TEMPERATURES CAN BE EXPECTED.
HUMIDITIES WILL TREND DOWNWARD THURSDAY WITH ONLY MINOR FLUCTUATIONS
THEREAFTER WITH OVERNIGHT RECOVERY REMAINING GOOD. WINDS WILL FAVOR
FAMILIAR WARM SEASON DIURNAL PATTERNS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH UNTIL 7 PM MST THIS EVENING FOR
AZZ020-021-025-026.
CA...FLASH FLOOD WATCH UNTIL 5 PM PDT THIS AFTERNOON CAZ-033.
FLASH FLOOD WATCH UNTIL 7 PM PDT THIS EVENING CAZ-030>032.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...AJ
AVIATION...CDEWEY
FIRE WEATHER...CDEWEYHazardous weather outlook, Jul 31, 5:12 AM MST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
512 AM MST TUE JUL 31 2012
AZZ024-011215-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
512 AM MST TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.
ANY STORM THAT FORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A SLIGHT OF THUNDERSTORMS WILL CONTINUE OVER HIGH TERRAIN OF GILA
COUNTY THROUGH THE END OF THE WEEK. ANY STORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE FREQUENT LIGHTNING...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ022-023-027-028-011215-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
512 AM MST TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM THIS EVENING. ANY
THUNDERSTORM THAT FORMS MAY PRODUCE FREQUENT LIGHTNING...GUSTY
WINDS...AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
CAZ030-032-011215-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
512 AM PDT TUE JUL 31 2012
...FLASH FLOOD WATCH IN EFFECT FROM 8 AM PDT THIS MORNING THROUGH
THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THIS EVENING.
THE STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL...WITH FLOODING OF WASHES AND ROADWAYS... AS WELL AS
LIGHTNING AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
CAZ033-011215-
IMPERIAL COUNTY-
512 AM PDT TUE JUL 31 2012
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SCATTERED SHOWERS AND THUNDERSTORM WILL CONTINUE THROUGH THIS EVENING.
STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL...WITH FLOODING OF WASHES AND ROADWAYS... AS WELL AS
LIGHTNING AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ020-021-025-026-CAZ031-011215-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-
512 AM MST TUE JUL 31 2012 /512 AM PDT TUE JUL 31 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THIS EVENING. THE STRONGEST
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL...AS WELL AS LIGHTNING AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Jul 31, 12:05 PM MST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1205 PM MST TUE JUL 31 2012
AZZ020-021-CAZ031-311945-
LA PAZ AZ-RIVERSIDE CA-
1205 PM MST TUE JUL 31 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME NORTHEASTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 1245 PM MST/1245 PM PDT/
AT 1156 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES WEST OF BOUSE...MOVING NORTHWEST AT 10
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
QUARTZSITE...BLYTHE...PARKER...POSTON
IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
LAT...LON 3381 11397 3369 11421 3408 11459 3409 11444
3412 11442 3414 11433 3418 11428 3418 11425
3421 11422
TIME...MOT...LOC 1904Z 153DEG 10KT 3393 11421
WATERSLocal storm report, Jul 31, 1:03 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
103 PM MST TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG PARKER 34.13N 114.28W
07/31/2012 LA PAZ AZ LAW ENFORCEMENT
POWER LINES DOWN ALONG AZ-95 NORTH AND SOUTH OF PARKER.
ALL WASHES RUNNING.
&&
EVENT NUMBER PSR1200210
WATERSLocal storm report, Jul 31, 1:08 PM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
108 PM MST TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FLASH FLOOD 12 N QUARTZSITE 33.84N 114.22W
07/31/2012 LA PAZ AZ LAW ENFORCEMENT
WASHES RUNNING IN NUMEROUS LOCATIONS CLOSED AZ-95.
&&
EVENT NUMBER PSR1200211
WATERSLocal storm report, Jul 31, 1:50 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
150 PM MST TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD 8 E MECCA 33.58N 115.94W
07/31/2012 RIVERSIDE CA DEPT OF HIGHWAYS
BOX CANYON FLOODED. ROAD CLOSED. PER CAL TRANS.
&&
EVENT NUMBER PSR1200212
WATERSLocal storm report, Jul 31, 1:55 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
155 PM MST TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD 13 NE DESERT CENTER 33.86N 115.25W
07/31/2012 RIVERSIDE CA DEPT OF HIGHWAYS
REPORTED BY CAL TRANS. HIGHWAY 177 CLOSED DUE TO
FLOODING.
&&
EVENT NUMBER PSR1200213
WATERSLocal storm report, Jul 31, 2:22 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
222 PM MST TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FLASH FLOOD 21 NE EAGLE MTN 34.05N 115.21W
07/31/2012 RIVERSIDE CA DEPT OF HIGHWAYS
ROAD FLOODED FROM 29 PALMS TO US95. CLOSED ENTIRE
LENGTH. PER CALTRANS
&&
EVENT NUMBER PSR1200214
WATERSEvent by event
4 flash flood, 3 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
Heavy Rain, Maricopa
- When
- July 31, 4:30 PM MST to 6:00 PM MST
- Where
- Maricopa County, 4.19 mi S of New River
- Reported by
- CoCoRaHS
- Coordinates
- 33.860, -112.140
Isolated thunderstorms developed in the northern portions of the greater Phoenix area during the afternoon hours on July 31st. As the afternoon progressed, the storms congealed and intensified. As the storms grew stronger they produced very heavy rain in the Anthem area. The rain led to episodes of flash flooding. At 6 pm a weather observer in the CoCoRaHS network measured 5.02 inches of rain which occurred in the past 90 minutes.
Thunderstorm Wind, Maricopa
- When
- July 31, 4:45 PM MST
- Where
- Maricopa County, 0.69 mi N of Phoenix Deer Vly Arp
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.690, -112.080
Isolated strong thunderstorms developed across the greater Phoenix metropolitan area during the afternoon hours on July 31st. Some of the storms affected the community of Deer Valley and they generated strong microburst winds. At 445 pm, the official ASOS weather station at the Deer Valley airport recorded a peak wind gust of 56 knots, or 64 mph. No damage was reported at the airport.
Heavy Rain, Maricopa
- When
- July 31, 5:30 PM MST to 6:15 PM MST
- Where
- Maricopa County, 4.87 mi S of New River
- Reported by
- Trained Spotter
- Coordinates
- 33.850, -112.140
Isolated strong thunderstorms developed across the northern portion of the greater Phoenix area during the afternoon hours on July 31st. As the afternoon progressed, the storms congealed and intensified. As the storms grew stronger, they produced very heavy rainfall in the community of Anthem, and the rain led to episodes of flash flooding around the town. Peak rainfall rates as shown by radar were in excess of 3 inches per hour. At about 615 pm, a trained weather spotter in town measured 1.5 inches of rainfall which occurred in the past 45 minutes. The rain was accompanied by pea sized hail.
Flash Flood, Maricopa
- When
- July 31, 5:30 PM MST to 11:59 PM MST
- Where
- Maricopa County, 5.19 mi S of New River to 5.11 mi S of New River
- Cause
- Heavy Rain
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.846, -112.142
Isolated strong thunderstorms developed across the northern portions of the greater Phoenix area during the afternoon hours on July 31st. During the late afternoon the storms congealed and intensified in the Anthem area, and they produced excessive rainfall which led to episodes of flash flooding. Radar indicated that peak rainfall rates were in excess of 3 inches per hour, and one weather observer measured more than 5 inches of rain within 90 minutes. According to the Anthem Fire Department and Rescue, the heavy rain filled up the Deadman Wash drainages in town and overflowed, leading to severe flooding in a number of homes. Much of the flooding occurred between 6 pm and 7 pm. At about 610 pm flood waters backing up in the wash overtopped a brick wall behind a home causing the wall to collapse. Flood waters then poured into the home, located at 40715 North Erickson Lane, causing severe flood damage. As the wall collapsed, the flood waters slammed into the homeonwner, carrying her across the yard and causing injuries to her.
Flash Flood, Maricopa
- When
- July 31, 5:30 PM MST to 8:30 PM MST
- Where
- Maricopa County, 4.84 mi S of New River to 4.28 mi S of New River
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.850, -112.130
Isolated strong thunderstorms developed across the northern portions of the greater Phoenix area, including Anthem, during the afternoon hours on July 31st. During the late afternoon the storms congealed and intensified, and as they grew stronger they produced extremely heavy rain. Radar indicated that peak rainfall rates were in excess of 3 inches per hour. Rain gage reports from around Anthem indicated that over 3 inches fell within a 3 hour period ending at 7 pm. The heavy rain led to episodes of flash flooding in the community of Anthem. At 620 pm, the local fire department and rescue unit rescued a juvenile from a flooded wash in the area near 3400 West Whitman Drive.
Thunderstorm Wind, Maricopa
- When
- July 31, 5:57 PM MST
- Where
- Maricopa County, 2.99 mi SSW of New River
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.880, -112.150
Isolated thunderstorms developed across the northern portions of the greater Phoenix metropolitan area during the afternoon hours on July 31st. The storms, which affected the community of Anthem, were capable of producing strong, damaging microburst winds. At 557 pm, an automated weather station 2 miles northwest of Anthem measured a thunderstorm wind gust to 58 knots (67 mph).
Flash Flood, Maricopa
- When
- July 31, 6:00 PM MST to 11:59 PM MST
- Where
- Maricopa County, 3.91 mi S of New River to 4.01 mi S of New River
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.864, -112.132
Isolated strong thunderstorms developed across the northern portions of the greater Phoenix area, including the community of Anthem, during the afternoon hours on July 31st. During the late afternoon the storms congealed and intensified, and they produced extremely heavy rain with peak rainfall rates in excess of 3 inches per hour. Several weather spotter and gage reports from around Anthem indicated that 3 inches or more of rain fell within 3 hours ending around 7 pm. The heavy rain led to episodes of flash flooding. According to the Anthem Fire Department/Rescue unit, as of 630 pm the Anthem Recreational Park had been flooded.
Thunderstorm Wind, Maricopa
- When
- July 31, 6:30 PM MST to 6:40 PM MST
- Where
- Maricopa County, 2.82 mi SSW of New River
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 33.880, -112.140
Isolated strong thunderstorms developed across portions of the greater Phoenix metropolitan area during the afternoon hours on July 31st. During the latter portion of the afternoon, a few storms in the Anthem area congealed and intensified. As the storms grew stronger, they produced damaging microburst winds, small hail and very heavy rain. At 630 pm, a trained weather spotter 2 miles north of Anthem reported that gusty microburst winds had torn up a number of trees throughout his neighborhood. The peak wind gusts were estimated to be in excess of 60 knots. In addition, the storms produced half inch hail and very heavy rain.
Flash Flood, Maricopa
- When
- July 31, 7:30 PM MST to 11:00 PM MST
- Where
- Maricopa County, 8.62 mi SSW of New River to 10 mi SSW of New River
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 33.806, -112.193
Isolated strong thunderstorms developed across the northern portions of the greater Phoenix area, including the community of Anthem, during the afternoon hours on July 31st. As the afternoon progressed, the storms congealed and intensified, and they produced extremely heavy rain with peak rainfall rates in excess of 3 inches per hour. One weather observer in Anthem measured over 5 inches of rain within 90 minutes ending about 630 pm. The heavy rain caused the Deadman Wash in Anthem to run heavily, and then flood within the town itself. The floodwaters then moved downstream to the southwest of Anthem, and to the west of Interstate 17. Eventually the floodwaters reached the Carefree Highway and the swiftly flowing water trapped a number of unsuspecting motorists. Reports received from local broadcast media indicated that a number of swift water rescues were needed where Deadman Wash crossed the Carefree Highway. At about 830 pm, 9 persons were rescued including one infant. Helicopters were used in the rescue process. Footage of the rescues was shown on local television channels during the evening news.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, July 31, 20124 injured · $6.0 million · 4 in hail · 12 events
- Flash Flooding and Hail in New York, July 31, 2012$320,000 · 55 kt wind · 16 events
- Flash Flooding and Damaging Wind in California, July 31, 2012$328,000 · 61 kt wind · 13 events
- Flash Flooding in West Virginia, July 31, 2012$450,000 · 3 events
- Flash Flooding in Virginia, July 31, 2012$185,000 · 2 events
- Flash Flooding in Nevada, July 31, 2012$152,000 · 3 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 31, 20123 injured · $23,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Wind in Arizona, July 31, 2012$75,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Indiana, July 31, 2012$40,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Michigan, July 31, 2012$50,000 · 61 kt wind · 5 events
- Damaging Winds in Tennessee, July 31, 2012$40,000 · 55 kt wind · 3 events
- Flash Flood in Colorado, July 31, 2012$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395590, 395574, 395598, 395629, 395648, 395578, 395661, 395580, 395670.